Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

August 9, 2021DeKalb County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 9, 2021, 2:02 PM CDT for DeKalb County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 2:02 PM CDT (19:02 UTC)
Expired
Aug 9, 2021, 2:30 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Hail
0.00 in
Wind
40

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WWUS84 KHUN 091902
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
202 PM CDT Mon Aug 9 2021
 
ALZ010-091930-
DeKalb AL-
202 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southern DeKalb
County through 230 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sand Rock, or 7 miles southwest of Little River Canyon National
Preserve, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Fort Payne, Crossville, Geraldine, Lebanon, Dog Town, Collbran,
Adamsburg, Rodentown, Little River Canyon NP and Skirum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3437 8563 3436 8566 3434 8568 3426 8577
      3426 8581 3424 8581 3424 8584 3421 8585
      3420 8597 3420 8603 3437 8605 3442 8560
TIME...MOT...LOC 1901Z 261DEG 16KT 3430 8574 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

McCoy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:03 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 9, 12:03 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1203 PM CDT Mon Aug 9 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 908 AM CDT Mon Aug 9 2021

Temperatures have warmed quickly this morning under mostly sunny
skies with most locations in the upper 70s to low 80s. There is an
area of cumulus that has already developed across northeast Alabama.
The atmosphere is still capped but this will erode as temperatures
continue to warm throughout the day. The upper level pattern features
a trough to the north across the western Great Lakes. This trough
extends southward into northern portions of the Tennessee River
Valley. PW values today will range from 1.8-2.0 inches. Continued
heating today into the upper 80s to low 90s with dewpoints in the low
70s will lead to SBCAPE values near 3000 J/Kg later this afternoon.
Overall, a rather typical summertime environment with weak lift and
an abundant supply of moisture. Expect isolated to scattered showers
and storms will develop later this afternoon and a few of these
storms could be strong with gusty winds.

.SHORT TERM...(Tonight through Wednesday night)
Issued at 154 AM CDT Mon Aug 9 2021

Will see very similar conditions again on Tuesday, as the upper low
lifts north into SE Ontario and southwesterly flow keeps the Gulf
moisture around. Kept PoPs capped at a chance for now, due to the
lack of better forcing that would support organized convection, but
given the airmass in place, do expect to see some diurnally driven
thunderstorms in the afternoon and evening hours. Given the
instability in place, some of these storms could be strong to
marginally severe, with gusty winds being the primary threat. High
temperatures will once again reach the upper 80s/lower 90s, with
partly cloudy skies in place. Have kept fog out of the early morning
forecasts for now, as it looks like cloud cover will be a limiting
factor there. Overnight lows will be on the warm side, in the low to
mid 70s each night.

.LONG TERM...(Thursday through Sunday)
Issued at 154 AM CDT Mon Aug 9 2021

Not too much change in the forecast late this week. By Thursday, a
large-scale deep layer ridge will be in place across most of the
south central through southeast CONUS. At 5h, the center of the ridge
will be just to our west, steering flow will be southwesterly.
Daytime heating will result in isolated to scattered thunderstorm
activity Thursday and Friday. Before thunderstorms develop, temperatures
will reach the upper 80s to lower 90s for most areas both days,
possibly hitting 95 in a few spots. Friday's storm chances could be
aided by a weak trough axis in the middle Atlantic states that drifts
southwest into GA and AL. Over the weekend, an upper trough is still
forecast to develop across the Great Lakes into the OH valley, with
the southern extent of the wave dropping into the TN valley. However,
this feature appears weaker than previous runs and results in a
slower arrival of a cold front from the north Saturday night or
Sunday. The trough and front tend to stall out over the region on
Sunday which means additional thunderstorm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1203 PM CDT Mon Aug 9 2021

VFR conditions continue across the terminals with winds from the
southwest. Cumulus should continue to develop vertically as day time
heating continues. Have VCTS in both terminals from roughly 20-01z.
Conditions could drop briefly to MVFR/IFR if the terminals are
directly impacted by a shower or storm. These showers/storms will be
diurnally driven and should come to an end around sunset. Cloud
cover and light surface winds should prevent fog formation overnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...MA
SHORT TERM...25
LONG TERM...17
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 9, 1:53 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
153 PM CDT Mon Aug 9 2021

ALZ001>010-016-TNZ076-096-097-101000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
153 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms are possible today, mainly during the
afternoon hours. A few stronger storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered thunderstorms will be possible each day, especially during
the afternoon into the early evening hours. A few stronger storms
may produce gusty winds.

Heat indices will climb above 100 degrees Tuesday through Friday
afternoons. These heat indices will approach heat advisory criteria
of 105, especially to the west of interstate 65.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 9, 2:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
202 PM CDT Mon Aug 9 2021

ALZ010-091930-
DeKalb AL-
202 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southern DeKalb
County through 230 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sand Rock, or 7 miles southwest of Little River Canyon National
Preserve, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Payne, Crossville, Geraldine, Lebanon, Dog Town, Collbran,
Adamsburg, Rodentown, Little River Canyon NP and Skirum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3437 8563 3436 8566 3434 8568 3426 8577
      3426 8581 3424 8581 3424 8584 3421 8585
      3420 8597 3420 8603 3437 8605 3442 8560
TIME...MOT...LOC 1901Z 261DEG 16KT 3430 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

McCoy

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:14 PM CDTSpecial Weather StatementHUNMorgan31 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.